Missouri, 2024

Wildfire in Missouri, March 21, 2024

March 21, 2024 · NWS SGF · 1 event in 1 county or zone

A 338 acre wildfire occurred in the Mark Twain National Forest on March 21. US Forest Service officials were able to contain it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A 338 acre wildfire occurred in the Mark Twain National Forest on March 21. US Forest Service officials were able to contain it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 21, 5:14 AM CST, 4 hours 46 minutes earlier. Its key messages:

  • 20-30% chance for rain this afternoon and evening west of Springfield. Most areas will remain dry.
  • Elevated fire weather conditions today east of Springfield.
  • Higher chances (80-90%) of rain continues to be at the start of the next work week along a cold front.
Area forecast discussion, Mar 21, 5:14 AM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Thu Mar 21 2024

.KEY MESSAGES...

- 20-30% chance for rain this afternoon and evening west of
  Springfield. Most areas will remain dry.

- Elevated fire weather conditions today east of Springfield.

- Higher chances (80-90%) of rain continues to be at the start
  of the next work week along a cold front.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 245 AM CDT Thu Mar 21 2024

Current conditions and synoptic pattern: Water vapor and upper
air analysis shows a split flow pattern with a fairly zonal
southern stream jet across the US/Mexico border into the Gulf
of Mexico. The northern stream/polar jet was located across the
US/Canada border with some very cold, below zero air across
Canada. A few pieces of energy were caught in a shortwave trough
across Arizona and New Mexico with weaker vorts across the
Texas panhandle. This was causing some weak showers and storms
well west of the area. High pressure across Minnesota and
Wisconsin continues to allow for northeast winds and dry air
to advect across Missouri with the exception of the
Missouri/Arkansas border where a stationary boundary resides.
This has created a rather large dewpoint spread across the area
with a 16 dewpoint at Rolla/Vichy compared to a 50 dewpoint at
Branson.

Today through Tonight: The energy across the southwest US will
slowly spread east into Texas today and surface low pressure
will begin to deepen across the lee of the Rockies. This will
allow for that stationary boundary to begin pivoting back west
and north as a warm front but mainly across far southeast
Kansas and far southwest Missouri. While winds will begin to
switch to the southeast, low level moisture will not increase
much. We have actually gone with slightly lower/drier dewpoints
for today given the typical high model dewpoint bias in return
flow regimes. With temps reaching the 60s across the area
today, this will create afternoon RH values in the 25 to 30
percent range, especially east of Springfield. Wind speeds look
to remain in the 10-15 mph range which will keep the fire
weather threat in the elevated category.

HREF data suggests that we will see scattered mid and high
clouds at times however by late afternoon there appears to be
enough moisture and lift along the front west of Springfield to
produce some isolated showers and thunderstorms. Only about
100-200j/kg of mean MU cape is forecast by the HREF therefore
thunderstorms will be limited. Most areas look to remain dry
with just a 20-30 percent chance of measurable precip across far
southeast Kansas and the Joplin area.

Friday: The passing shortwave energy to the south begins to
phase with the northern stream energy as its passing through the
area during the day. A cold front will enter the area from the
northwest during the early to middle afternoon hours. Before the
front arrives, high temps looks to reach the upper 60s to lower
70s, with the highest readings east/southeast of Springfield.
With the front passing through the area during peak heating,
several high res and short term models show isolated showers and
thunderstorms developing as the front moves through. The HREF
does show about 250-500j/kg of mean MU CAPE therefore a few
thunderstorms should develop however no severe weather is
expected given the weak instability. Rainfall amounts look to
remain less than 0.10in given the progressive nature of the
system and limited moisture.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 245 AM CDT Thu Mar 21 2024

Friday Night: Gusty north winds up to 30mph will occur behind
the front as low pressure deepens southeast of the area.
Depending on how fast clouds clear and when the winds decrease
will factor into how cold we get. Currently NBM guidance has a
30-50% chance of lows reaching 34 degrees or less for areas
along and north of Highway 60.

Saturday: Ensembles suggest a zonal pattern aloft with
east/northeast winds. NBM data suggests high temperatures
closer to average (upper 50s to around 60). Given the lingering
dry air, could see additional elevated fire weather conditions
east of Springfield.

Sunday through Monday: A large upper level trough with several
embedded shortwaves will move through the western and
eventually the central US in this timeframe. As to be expected,
there is some variance with respect to the timing and location
of these waves. However there remains decent agreement that once
piece of energy will move into Kansas late Sunday
afternoon/evening with a strong surface low. This would begin
pulling up gulf moisture which could be more modified early on given
the northern trajectories into the Gulf all the way through
late Sat night. Therefore most of the daytime hours Sunday could
end up being dry with rain moving in by the evening and
overnight hours. If the dry air remains stubborn Sunday
afternoon then fire conditions could worsen east of Springfield
as winds will be increasing.

Depending on the speed of the system, rain chances will
linger through Monday with the latest NBM showing 80-90% chances
of rainfall during this timeframe. Any severe weather threat
remains uncertain, mainly due to the lack of instability.
Latest NBM has less than a 10% chance of surface CAPE over
500j/kg. However CIPS analogs and the CSU machine learning probs
do show some potential for severe weather Monday if instability
increases. Confidence is greater that we will see more
widespread rain than we have seen lately with the NBM showing
about a 50-70% chance of at least a 0.50 inch of rainfall with
this system. Given the strong surface low, wind gusts up to 30
mph will occur which should keep temps fairly mild (highs in the
lower/middle 60s).

Tuesday through Wednesday: Ensembles suggest a period of
northwest flow aloft with cooler and drier weather. Mean 850mb
temps look to drop into the 0-2C range which could promote low
temps close to freezing, especially Wednesday morning as high
pressure moves in.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 610 AM CDT Thu Mar 21 2024

Confidence is high that VFR conditions will prevail through the
TAF period. Skies will remain partly cloudy. Winds will
gradually turn more southeasterly through the day. There is a
20-30 percent chance of a shower or thunderstorm at JLN this
afternoon or evening however confidence is too low to include at
this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Mar 21, 3:54 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
454 AM CDT Thu Mar 21 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
454 AM CDT Thu Mar 21 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated fire weather risk.

DISCUSSION...

Low afternoon humidity will create elevated fire conditions east
of Springfield.

There is a 20 to 30 percent chance of a thunderstorm across
southeast Kansas and the Joplin area this afternoon and evening.
Most locations will remain dry.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a 30 to 50 percent chance for thunderstorms Friday
afternoon. Gusty north winds up to 30 mph will occur Friday night.

Widespread showers and thunderstorms arrives late Sunday through
Monday along with gusty south winds.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dent

When
March 21, 10:00 AM CST
Where
Dent forecast zone
Reported by
Park/Forest Service
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

A 338 acre wild fire occurred in the Mark Twain National Forecast in northeast Dent County. The US Forest Service was able to contain it.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159405.